Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 59, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 22, 2003, 2:51 PM CDT for Clark County, Day County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2003, 2:51 PM CDT (19:51 UTC)
- Expired
- Jun 22, 2003, 3:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Clark County, SD, Day County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 221951 SVRABR SDC025-037-222030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 252 PM CDT SUN JUN 22 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARK COUNTY IN NORTHEAST SOUTH DAKOTA DAY COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 330 PM CDT * AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF CROCKER...OR ABOUT 20 MILES SOUTH OF GROTON...MOVING NORTHEAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BUTLER AROUND 300 PM CDT BRISTOL AROUND 305 PM CDT WEBSTER AROUND 310 PM CDT WAUBAY AROUND 315 PM CDT ROSLYN...GRENVILLE...WAUBAY WILDLIFE REFUGE AROUND 320 PM CDT GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4539 9793 4497 9796 4533 9728 4556 9745 $$ MCNULTY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:00 AM CDT, 11 hours 51 minutes earlier.
Area forecast discussion, Jun 22, 3:00 AM CDT, 11 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 300 AM CDT SUN JUN 22 2003 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT. MAIN FORECAST CHALLENGE CONTINUES TO BE PRECIPITATION AND CONVECTION CHANCES. A BROAD UPPER TROUGH CURRENTLY OVER THE PACIFIC NORTHWEST WILL DIG SLIGHTLY SOUTHWARD THROUGH THE REST OF THE WEEKEND...THEN SLOWLY BEGINS TO PUSH ACROSS THE ROCKIES ON TUESDAY. THE ENTIRE CWA IS IN THE RISK AREA AGAIN TODAY...WITH THE EASTERN HALF IN THE MODERATE RISK. COLD FRONT SITUATED VERY NEAR THE MISSOURI RIVER...AND LOOKS TO TRACK SLOWLY ACROSS THE CWA DURING THE DAY. DECENT SOUTHERLY FLOW AHEAD OF IT WILL CONTINUE TO CARRY MOISTURE NORTHWARD INTO THE EASTERN CWA...AND THE FRONT WILL PROVIDE PLENTY OF LIFT. SHOULD BE SEVERAL BOUNDARIES ALSO LEFT OVER FROM LAST NIGHTS CONVECTION TO AID WITH LIFT. BIGGEST CONCERN WILL BE THE POTENTIAL FOR LARGE HAIL AND TORNADOES AS GOOD SHEAR SETS UP DURING THE AFTERNOON IN ASSOCIATION WITH A STRENGTHENING LOW LEVEL JET SETTING UP JUST TO THE EAST OF THE CWA...AND A 50-60 KT MID LEVEL JET SLIDING OVER THE DAKOTAS. BETTER INSTABILITY TO THE SOUTH OF THE CWA DURING THE AFTERNOON WITH LIS AROUND -10 AND CAPES OF 3500-4500 J/KG OVER NEBRASKA...SO EXPECT SOME STORMS TO DEVELOP IN THAT AREA...THEN PUSH TO THE NORTHEAST ALONG THE FRONTAL BOUNDARY. THE MODELS HINT AT THIS WITH CAPES INCREASING AND LIS BECOMING MORE NEGATIVE OVER THE FAR EASTERN CWA DURING THE EARLY EVENING. WILL STICK WITH CHANCE POPS IN THE WESTERN CWA AND LIKELY IN THE EAST WITH A MENTION OF SEVERE POSSIBLE. THE FRONTAL BOUNDARY THEN GETS HUNG UP FROM THE EASTERN CWA DOWN ACROSS CENTRAL NEBRASKA TONIGHT THROUGH THE REMAINDER OF THE PERIOD. EXPECT TO SEE THUNDERSTORMS DEVELOP AGAIN ON MONDAY WITH BEST INSTABILITY AGAIN JUST SOUTH OF THE AREA...THEN PUSHING NORTHWARD DURING THE AFTERNOON AND EVENING. NOT AS MUCH INSTABILITY AROUND ON TUESDAY AS HIGH PRESSURE NOSING IN FROM THE NORTHWEST LOOKS TO TRY AND HAVE SOME AFFECT. STILL SOME WEAK CAPE AND NEGATIVE LIS THOUGH...SO WILL KEEP A CHANCE POP GOING. .LONG TERM...WEDNESDAY THROUGH SATURDAY. NEAR TERM TO EXTENDED STILL APPEARS TO BE POSSIBLY ACTIVE AS SFC FRONT STALLS JUST TO THE SOUTH AND EAST OF CWA...WITH GOOD JET CORE ALOFT. LONGWAVE 5H AND 7H TROFS STILL PROGGED TO PUSH EAST THROUGH CWA ON WEDNESDAY...WITH VORTS EMBEDDED WITHIN FLOW. GIVEN STRENGTH OF EAST COAST RIDGE DEVELOPING...WOULDNT BE SURPRISED TO SEE FRONT LOCATED A BIT FURTHER WEST THAN PROGGED. GIVEN THAT 7H THETA-E RIDGES STILL NOSE INTO ERN CWA...AND STILL HAVE PLENTY OF LOW LEVEL MOIST AROUND...HAVE UPPED TSRA CHCS FOR WEDNESDAY INTO THE CHC CATEGORY...UP FROM SLGHT CHC. ALSO...TAKING INTO ACCOUNT MORE CLOUD COVER...HAVE BACKPEDDLED TEMPS 2-3 DEGREES FOR WEDNESDAY. FOR THE REMAINDER OF THE EXTENDED...NOT MUCH ELSE FIDDLED WITH. BY NEXT WEEKEND UPPER RIDGE BEGINS TO RE-ESTABLISH ITSELF ACROSS THE CENTRAL CONUS WITH WARMING TEMPS ALREADY NOTED IN FCST. .ABR...NONE. PARKIN/HINTZ
Hazardous weather outlook, Jun 22, 5:45 AM CDT, 9 hours 6 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 545 AM CDT SUN JUN 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL SLOWLY TRACK ACROSS THE AREA TODAY. THE FRONT WILL MOVE INTO A MOIST AND UNSTABLE ATMOSPHERE...WHICH WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE SEVERE...WITH LARGE HAIL AND STRONG WINDS BEING THE MAIN THREATS...ALTHOUGH A FEW TORNADOES ARE POSSIBLE...ESPECIALLY EAST OF A LINE FROM ABERDEEN TO REDFIELD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE ATMOSPHERE WILL REMAIN VERY UNSTABLE MONDAY THROUGH WEDNESDAY...WITH MORE SHOWERS AND THUNDERSTORMS EXPECTED. THE BEST CHANCE FOR SEVERE STORMS WILL BE MONDAY AFTERNOON AND EVENING. NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER TODAY OR TONIGHT. PARKIN
In the hours before
Local storm report, Jun 22, 12:13 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1213 PM CDT SUN JUN 22 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 1 E LEOLA SD 70 MPH WIND GUST
06/21/03 MCPHERSON
0945 PM 3 W NORTHVILLE SD .75 INCH HAIL
06/21/03 SPINK
0830 PM HIGHMORE SD WIND DAMAGE
06/21/03 HYDE 500 GALLON FULL PROPANE
TANK BLOWN DOWN
0930 PM 1 W HIGHMORE SD 70 MPH WIND GUST
06/21/03 HYDE
0920 PM 15 S HARROLD SD .75 INCH HAIL
06/21/03 HUGHES
1015 PM 9 NNE ROCKHAM SD 60 MPH WIND GUST
06/21/03 FAULK
NDMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:11 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 19 min |
| Jun 21, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 51 min |
| Jun 21, 7:28 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 47 min |
| Jun 21, 7:30 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 45 min |
| Jun 21, 7:56 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 64 min |
| Jun 21, 8:13 PM CDT | Severe Thunderstorm Warning | ABR | Jones, McPherson | 47 min |
| Jun 21, 8:16 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 44 min |
| Jun 21, 8:29 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde | 46 min |
| Jun 21, 9:01 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 59 min |
| Jun 21, 9:14 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 46 min |
| Jun 21, 9:16 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 14 min |
| Jun 21, 9:59 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 61 min |
| Jun 21, 10:03 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 27 min |
| Jun 22, 2:47 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 43 min |
| Jun 22, 3:16 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 44 min |
| Jun 22, 3:36 PM CDT | Severe Thunderstorm Warning | ABR | Day | 39 min |
| Jun 22, 3:40 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 50 min |
| Jun 22, 4:00 PM CDT | Severe Thunderstorm Warning | ABR | Day, Roberts | 60 min |
| Jun 22, 4:12 PM CDT | Severe Thunderstorm Warning | ABR | Day | 48 min |
| Jun 22, 4:52 PM CDT | Flash Flood Warning | ABR | Roberts | 3 hr |
| Jun 22, 4:58 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.